Aa
A
A
A
Close
Thyroid Disorders Community
26k Members
Avatar universal

?Over treatment Levothyroxine

My daughter (18yrs) was diagnosed with Hashimotos thyroiditis three years ago and is now on lifelong Levothyroxine for the resulting hypothyroidism. She began on 75micrgrams per day but last summer it was increased to alternate 75mcgms one day and 100mcgms the next. This got her TSH back to normal for her. Sheer she had quite a lot of stress in summer and with exams and wauiting for results Then in October , uni start, study, late nights etc  She lost weight in summer (perhaps lifestyle, exercise etc but has put on a bit perhaps due to uni diet) She is feeling a bit more relaxed since Jan but still dealing with ongoing intense study and Freshers laryngitis on and off.
A recent TFTest at uni because of tremors, feeling faint and tired. Result was TSH low and T4 normal. She has first year exams in two weeks. my concern is that the thyroxine levels will take a while to stablise. Is this a case of overtreatment whilst fluctuating with stress and uni fatigue?
4 Responses
649848 tn?1534637300
COMMUNITY LEADER
Please post the actual test results, with reference ranges.  Low TSH doesn't necessarily mean your daughter is over medicated, but if she has symptoms of being hyper, she possibly is.

We'll be able to tell more once we see the results.
Avatar universal
Thank you. I will try to get actual test results from daughter.  The uni GP changed her dose today back to 75mcgm per day so I assume she must have been over treated. I assume that even if this is successful in stabilising her, it will be a while before effects are felt... she may have to cope with hyper symptoms during her exams,.
649848 tn?1534637300
COMMUNITY LEADER
We can't assume that just because the gp changed her dose that she was over medicated.  All too often, doctors look only at TSH, which is not a thyroid hormone and does not correlate with symptoms.  Tremors and feeling faint could be symptoms of over medication, as could the tiredness.  Weight gain is, typically a symptom of under medication and of course, so is tiredness.

My own TSH has been very low (< 0.01) for over 6 years and I've never been over medicated.

Will look forward to seeing your daughter's actual test results with reference ranges.

It takes 4-6 weeks for a dosage change to stabilize, but she could start seeing subtle differences in the way she feels much sooner than that. The tiredness will probably be the last thing to resolve.

You might have them test her vitamin B-12 level to make sure it's high enough to sustain her.  Vitamin B-12 that's too low in the range can cause extreme tiredness.  Supplementing can help immensely.
649848 tn?1534637300
COMMUNITY LEADER
Are you, by any chance, located in U.K?
Have an Answer?
Top Thyroid Answerers
649848 tn?1534637300
FL
Avatar universal
MI
1756321 tn?1547098925
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.